Medical questions & health advice by board certified doctors
"Are my allergies causing my mood swings?"
I've been having bad mood swings but the only other thing wrong with me is that I have some seasonal allergies and I take some medicine for that. Is my medicine or my allergies causing my mood swings? Is this possible?
It is hard to tell for sure what role your allergies and the medication you are taking are playing in your mood. The short answer is that most likely the two are unrelated. The reason for this is that having mood swings is common and most of the time is not caused by a medical issue such as allergies. In addition, allergies are known for doing this. They can certainly make you uncomfortable and anything that does that can make your mood a bit more sour. The medications you are taking are not likely to be causing it either, but that depends on what you're taking. Most of the modern anti-histamines that people take do not reach the brain and therefore do not effect mood. However, if you are taking steroids or an older anti-histamine such as Benadryl, then there is a possiblility that they are effecting your mood. The most common cause of mood swings in people of all ages is depressed mood. To look into all of these possibilities, I suggest that you schedule an appointment with your primary care physician. He or she can listen to your symptoms and perform a physical exam which should be enough to figure out what is going on with your mood. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.